In the News: Magnesium Supplements for Sleep Disorders
Chronic, long-term sleep disorders affect millions of Americans each year. These disorders and the sleep deprivation they cause can interfere with work, driving, social activities, and overall quality of life and can have serious health implications. Many people turn to complementary health approaches such as relaxation techniques or melatonin to help improve their sleep.
Recently, magnesium has gained popularity on the internet and across social media platforms as an ingredient in a “sleepy girl mocktail” for its purported ability to improve sleep. However, there is very little research on magnesium supplements for insomnia and other sleep disorders, so there isn’t enough rigorous scientific evidence to determine whether they are effective.
- For example, a 2021 review of 3 studies (151 participants) suggested that magnesium may help with sleep-onset latency (how quickly a person falls asleep) in older adults with insomnia. But the reviewers said the studies were of low quality and inadequate for making well-informed decisions on using magnesium.
- Another review of 9 studies (7,582 participants) showed conflicting findings for magnesium’s effect on sleep quality and sleep disorders. Some studies in this review found an association between higher magnesium intake and daytime falling asleep, sleepiness, snoring, and sleep duration in healthy adults; however, there was no association between magnesium and improvement in sleep disorder symptoms. Findings from other studies suggested some positive effect of magnesium on self-reported sleep, sleep efficiency, and sleep time, but the studies were small, and most were of low quality. Overall, the authors indicated that well-designed randomized clinical trials with larger sample sizes lasting more than 12 weeks are needed.
Magnesium in dietary supplements and medications should not be consumed in amounts above the upper limit, unless recommended by a health care provider. High intakes of magnesium from dietary supplements and medications can cause diarrhea, nausea, and abdominal cramping. Extremely high intakes of magnesium can lead to irregular heartbeat and cardiac arrest (when the heart stops beating).
This publication is not copyrighted and is in the public domain. Duplication is encouraged.
NCCIH has provided this material for your information. It is not intended to substitute for the medical expertise and advice of your health care provider(s). We encourage you to discuss any decisions about treatment or care with your health care provider. The mention of any product, service, or therapy is not an endorsement by NCCIH.